Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

June 24, 2021Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 24, 2021, 2:05 PM MDT for Cascade County, Montana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 2:05 PM MDT (20:05 UTC)
Expired
Jun 24, 2021, 2:45 PM MDT
In force
40 min
Issued by
NWS Great Falls, MT

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 46 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS85 KTFX 242005
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
205 PM MDT Thu Jun 24 2021

MTZ012-242045-
Cascade-
205 PM MDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASCADE COUNTY...

At 203 PM MDT, a strong thunderstorm was located 13 miles west of
Cascade, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cascade and Tower Rock State Park. 

This includes Interstate 15 between mile markers 246 and 257.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4723 11204 4731 11204 4732 11168 4713 11170
TIME...MOT...LOC 2003Z 273DEG 16KT 4726 11200 

$$

TPP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 24, 11:50 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 11:50 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1150 AM MDT Thu Jun 24 2021

Aviation Section Updated

.SYNOPSIS...
A passing Canadian cold front will bring gusty northerly winds
with scattered showers and thunderstorms to much of the region,
mainly this afternoon and evening. Some storms may become strong,
producing erratic wind gusts, frequent lightning, small hail, and
brief heavy downpours. Clouds, storms, and winds will diminish
later this evening and overnight, which may allow patchy fog to
form. An overall warming and drying trend is then expected through
this weekend into early next week, which should bring the warmest
temperatures of the year so far.

&&

.UPDATE...
No update planned for today...all is on track. The main adjustment
to the forecast this morning is the marginal risk of severe storms
has shifted a bit further westward, towards the Great Falls/Havre
area. Other than that, no changes to the forecast needed, as
pops/temps look on track.

The best chances for stronger storms will be this afternoon into
early evening over Central MT. Gusty winds/hail/lightning will be
the main impacts, with some isolated areas of heavier rainfall.
Brusda

&&

.AVIATION...
1150 AM MDT Thu Jun 24 2021 (24/18Z TAF period)

Main concern this afternoon is showers/thunderstorms moving through
the region. Expect periods of precipitation through 02z, before the
precipitation gradually diminishes. Mid/high level clouds will
linger into Friday morning. Overall VFR conditions will prevail, but
some MVFR conditions are possible for a short time in/near any areas
of precipitation. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT Thu Jun 24 2021/

Today through Friday...A shortwave trough with an associated cold
front remains on track to bring scattered showers and
thunderstorms to much of the area, mainly this afternoon and
evening. As of early this morning, the cold front is parked over
the Hi-Line and the disturbance will move southeast out of
southwest Canada today to push the front through the area. The
shortwave will help provide the instability necessary to create
the storms. The front will move through north central Montana
through this afternoon, providing a focus for potentially strong
thunderstorms that could produce erratic wind gusts, lightning,
and hail. The cooler and more moist air behind the front will
mostly spread over north central Montana today, keeping
temperatures there near to slightly below normal and provide a
chance for brief heavy downpours. Behind the front, winds will
become more northerly and gusty, and the resulting upslope effect
will focus the better chance for heavier rain showers along the
east- and north-facing slopes of the plains. The front will not
move into southwest Montana until later this afternoon into early
this evening, which will help allow temperatures to warm above
normal once again. This warmer and drier air ahead of the front
will give thunderstorms a better chance for strong wind gusts with
less of a chance of heavy rain. The system will exit the area to
the southeast later this evening and overnight, allowing showers,
storms, and winds to decrease. Skies will also partially clear
overnight, which may cause patchy fog to form, especially over
the plains. There may be enough lingering moisture in the
northerly flow aloft in the wake of this system on Friday to allow
a few showers and thunderstorms to form over the mountains of
central and southwest Montana during the afternoon, but any
showers/storms should be fairly weak. The northerly flow will also
keep daytime highs mostly in the 70s.

Saturday through next Thursday...Forecast models continue to bring
an area of high pressure into the Pacific Northwest Saturday into
Sunday, which will help dry out the area and warm daytime
temperatures up to 10 degrees warmer than normal by Sunday.
However, there is a slight change for the remainder of the
forecast from prior issuances, at least as of early Thursday
morning. The strong upper level high pressure ridge that was
previously forecast to settle in over the area along and west of
the Rockies is now forecast to remain more so over the Pacific
Northwest and Great Basin. This westward shift in the ridge axis
will keep the brunt of the expected extremely hot temperatures
over that area. Montana will generally remain very warm and dry
Monday through next Thursday, especially from Tuesday onward, but
extreme heat is becoming less likely; the consensus blend of
models has trended up to 5 degrees cooler than previous runs.
Although this is not a significant drop in temperatures, it does
hint at a potential trend if the positioning of the ridge
continues to trend westward away from Montana. Again, this
decrease is slight as of now, and the temperature trend continues
to indicate the potential for Heat Advisories at least over the
plains for the middle of next week. Stay tuned for updates.
-Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  48  78  53 /  70  40  10   0
CTB  69  46  77  53 /  80  10   0   0
HLN  86  55  81  56 /  50  50  10   0
BZN  85  49  79  49 /  20  50  20   0
WYS  76  40  71  38 /  40  40  30   0
DLN  82  48  77  49 /  10  20  10   0
HVR  77  48  80  55 /  60  30   0   0
LWT  79  48  73  50 /  70  50  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 24, 2:05 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
205 PM MDT Thu Jun 24 2021

MTZ012-242045-
Cascade-
205 PM MDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASCADE COUNTY...

At 203 PM MDT, a strong thunderstorm was located 13 miles west of
Cascade, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cascade and Tower Rock State Park.

This includes Interstate 15 between mile markers 246 and 257.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4723 11204 4731 11204 4732 11168 4713 11170
TIME...MOT...LOC 2003Z 273DEG 16KT 4726 11200

TPP

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:57 PM MDTSpecial Weather StatementTFXTeton33 min
Jun 24, 4:07 PM MDTSpecial Weather StatementTFXMeagher23 min
Jun 24, 4:25 PM MDTSpecial Weather StatementTFXTeton35 min
Jun 24, 4:29 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin31 min
Jun 24, 4:55 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin35 min
Jun 24, 5:16 PM MDTSpecial Weather StatementTFXFergus44 min
Jun 24, 5:29 PM MDTSevere Thunderstorm WarningTFXFergus31 min
Jun 24, 5:59 PM MDTSevere Thunderstorm WarningTFXFergus31 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.